Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Springfield, MO

April 20, 2000Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2000, 12:01 AM CDT for Bourbon County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 12:01 AM CDT (05:01 UTC)
Expired
Apr 20, 2000, 12:45 AM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 8:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 200502
SVRSGF
KSC011-200545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS

* UNTIL 1245 AM CDT

* AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MORAN TO 7 MILES
  NORTHWEST OF ERIE...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM
  WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN   
  EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   UNIONTOWN BY 1215 AM CDT.
   REDFIELD BY 1220 AM CDT.
   FORT SCOTT BY 1240 AM CDT.

OTHER LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MAPLETON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING.

LAT...LON 3803 9506 3785 9509 3768 9508 3768 9462
          3792 9463 3804 9462

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:00 PM CDT, 9 hours 1 minute earlier.

Area forecast discussion, Apr 19, 3:00 PM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED APR 19 2000

FORECAST CONCERNS: SEVERE WEATHER THREAT TONIGHT...TEMPS THROUGHOUT
                   THE PERIOD.

LATEST SFC ANALYSIS INDICATES DRYLINE/SFC TROF EXTENDING FM NWRN MO
BACK INTO N-CNTRL OK. DECK OF LOW CLOUDS HAVE WORKED EWD INTO CNTRL
AND SWRN MO. CLOUDS ARE ALONG THE LEADING EDGE OF HIGHER DEWPOINTS
(+65F). 18Z KSGF INDICATES CONDITIONS STILL VERY UNSTABLE OVER THE
AREA. HOWEVER...STRONG MID LVL CAP STILL IN PLACE WITH H70 TEMP OF
+11C. SBCAPES ACRS THE AREA RUNNING 2000 TO 2500 J/KG ATTM. JUST
STARTING TO SEE SOME RETURNS ON THE 88D OVER WRN ZNS. SPC MONITORING
AREA JUST TO OUR WEST FOR POSSIBLE WW. LOOKS LIKE A LONG EVENING
AHEAD.

SHORT TERM CONCERN IS SEVERE WEATHER POTENTIAL OVER THE FA.
ACCORDING TO LATEST MODEL DATA...APPEARS THAT THE CAP WILL HOLD OVER
MUCH OF THE REGION UNTIL LATE AFTN. SBCAPE ARE FCST TO REACH ABOVE
3K J/KG LATE TODAY...ESPECIALLY IF LOW CLOUDS BREAK UP. UPPER LVL
WIND MAX/DYNAMICS WL APPROACH THE AREA BY EARLY THIS EVENING. THIS
SHOULD WEAKEN THE CAP AND ALLOW CONVECTION TO INITIATE OVER SE
KANSAS AND NERN OK. STILL APPEARS THAT DOWNBURST WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREAT. LOW LVL WIND PROFILE NOT THAT
IMPRESSIVE ATTM AS FAR AS DIRECTIONAL SHEAR GOES...BUT ISOLATED
TORNADOES CANNOT BE RULED OUT. WET BULB ZERO HEIGHT ON KSGF 18Z
SOUNDING STILL RATHER LOW (9500FT).

PLAN TO KEEP SAME TREND IN THE FORECAST FOR TNGT WITH TSRA BECOMING
LIKELY. WL ALSO HIGHLIGHT SEVERE THREAT. OVERALL...USED A BLEND OF
THE ETA AND AVN FOR THIS FCST. FRONT/DRYLINE EXPECTED TO MOVE THE FA
TONIGHT...AS SFC LOW TRACKS ACRS NRN MO AND INTO THE OHIO VALLEY ON
THURSDAY.

UPPER LVL LOW OVER THE NRN PLAINS IS FCST TO DRIFT SLOWLY EWD OVER
THE NEXT 24 HOURS. UPR TROF AXIS NOT PROGGED TO MOVE ACRS THE AREA
UNTIL LATE THURSDAY AND THURSDAY NIGHT. DRIER AIR WILL WORK IN FROM
THE SW LATE TONIGHT AND EARLY ON THURSDAY. MODELS THEN INDICATE SOME
WRAPAROUND MOISTURE WORKING INTO PARTS OF THE AREA BY THURSDAY AFTN.
APPEARS THAT NRN COUNTIES WILL HAVE THE BEST CHANCE OF SEEING LOW
CLOUDS. A WESTERLY SFC WIND...ALONG WITH SOME SUNSHINE...COULD
RESULT IN A DECENT WARM UP BEFORE CAA KICKS IN ON THURSDAY. HIGH
PRESSURE RIDGE BUILDS IN THURSDAY NIGHT FRIDAY...BRINGING SLIGHTLY
COOLER AND DRIER AIR.

WILL USE A BLEND OF NGM AND AVN MOS TEMPS FOR MOST PERIODS...BUT
WILL GO A LITTLE WARMER FOR LOWS TNGT.

IN THE EXTENDED...LIMITED TIME TO LOOK AT DATA THIS AFTN. HIGH
PRESSURE WILL PERSIST ON SATURDAY AND MOST OF SUNDAY. NEXT SRN
STREAM SYS FCST TO APPROACH LATE SUNDAY INTO MONDAY...RESULTING IN A
CHANCE OF SHRA/TSRA. WL TREND TOWARD CURRENT FCST AND NOT MAKE TOO
MANY CHANGES.

PRELIMINARY CCF NUMBERS (FOR COORDINATION PURPOSES ONLY):

SGF BB 057/064 041/062 043 097210
JLN BB 056/065 044/06c5 045 096210
UNO BB 061/067 043/062 042 097310
VIH EB 058/065 040/060 042 097310

.SGF...NONE.

CR

In the hours before

Special weather statement, Apr 19, 8:28 PM CDT, 3 hours 33 minutes before
KSZ073-097-101-MOZ055-056-066>068-077-078-088-089-200700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT WED APR 19 2000

...THE TORNADO WATCH FOR SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST
AND CENTRAL MISSOURI HAS BEEN EXTENDED UNTIL 2 AM...

...ALSO A TORNADO WATCH CONTINUES FOR AREAS ACROSS PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 10 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 2 AM FOR THE FOLLOWING COUNTIES:

IN KANSAS...BOURBON...CHEROKEE AND CRAWFORD.
IN MISSOURI...JASPER...BARTON...VERNON...DADE...CEDAR...ST CLAIR...
HICKORY...BENTON AND MORGAN.

INCLUDING THE CITIES OF JOPLIN...FORT SCOTT...PITTSBURG...OSCEOLA ...
STOCKTON AND WARSAW.

THUNDERSTORMS THAT HAVE BEGUN TO DEVELOP OVER EASTERN KANSAS THIS
EVENING WILL CONTINUE TO DEVELOP THIS EVENING AND MOVE INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI BY MIDNIGHT. THESE
THUNDERSTORMS WERE CAUSED BY A STRONG UPPER LEVEL STORM SYSTEM OVER
NEBRASKA WITH THE ASSOCIATED COLD FRONT MOVING ACROSS CENTRAL
KANSAS. AS THE COLD FRONT MOVES INTO THE VERY MOIST AND UNSTABLE
AIRMASS OVER THE REGION OVERNIGHT...THE THREAT OF LARGE HAIL AND
DAMAGING WINDS WILL INCREASE.

TORNADO DEVELOPMENT WILL BECOME MORE FAVORABLE OVERNIGHT AS THE LOWER
ATMOSPHERIC WIND PROFILE CHANGES.

SPOTTERS AND EMERGENCY MANAGERS SHOULD EXPECT ACTIVATION THIS
EVENING AND OVERNIGHT. STAY TUNED TO THIS STATION FOR MORE
INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION FROM YOUR
NATIONAL WEATHER SERVICE IN SPRINGFIELD.

JLT
Local storm report, Apr 19, 9:20 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 PM    HEPLER                    KS   TORNADO
04/19/00   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0911 PM    2 N MC CUNE               KS   TORNADO
04/19/00   CRAnWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 9:48 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    GIRARD                    KS   1.75 INCH HAIL
04/19/00   CRAWFORD

0938 PM    OSKALOOSA                 MO   1.75 INCH HAIL
04/19/00   BARTON                         50 TO 60 MPH WINDS ALSO
                                          REPORTED
Special weather statement, Apr 19, 10:40 PM CDT, 1 hour 21 minutes before
MOZ057-058-069>071-079>083-090>098-101>106-200500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT WED APR 19 2000

...THE TORNADO WATCH FOR PORTIONS OF SOUTHWEST AND CENTRAL
MISSOURI HAS BEEN EXTENDED UNTIL 4 AM THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 4 AM THURSDAY MORNING FOR THE FOLLOWING COUNTIES:

IN MISSOURI...LAWRENCE...GREENE...POLK...DALLAS...WEBSTER...WRIGHT...
LACLEDE...PULASKI...CAMDEN...MILLER...MARIES AND PHELPS.

INCLUDING THE CITIES OF SPRINGFIELD...BOLIVAR...CAMDENTON AND ROLLA.

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM FOR PORTIONS OF
SOUTHERN MISSOURI HAS EXPIRED AND IS NO LONGER IN EFFECT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT AHEAD OF A COLD
FRONT LOCATED OVER THE PLAINS STATES. AS THE COLD FRONT MOVES
EASTWARD INTO THE VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER THE
REGION...THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL INCREASE.
THERE MAY ALSO BE ISOLATED TORNADOES AS WELL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE
CHANGING WEATHER CONDITIONS AND EXPECT ACTIVATION DURING THE
OVERNIGHT HOURS. STAY TUNED TO THIS STATION FOR MORE INFORMATION ON
THIS DEVELOPING SEVERE WEATHER SITUATION FROM YOUR NATIONAL WEATHER
SERVICE IN SPRINGFIELD.

CR
Local storm report, Apr 19, 11:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT WED APR 19 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    10 NW STOCKTON            MO   .75 INCH HAIL
04/19/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1052 PM    DEDERICK                  MO   1 INCH HAIL
04/19/00   VERNON                         REPORTED BY HAM RADIO
                                          OPERATOR.

1053 PM    4 W EL DORADO SPGS        MO   .88 INCH HAIL
04/19/00   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:33 PM CDTTornado WarningSGFBourbon, Crawford57 min
Apr 19, 9:15 PM CDTTornado WarningSGFBourbon60 min
Apr 19, 9:26 PM CDTTornado WarningSGFCrawford64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.